Hail, Montgomery
- When
- June 16, 2:23 PM EST to 2:28 PM EST
- Where
- Montgomery County, 0.69 mi N of Brookville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.840, -84.420
Thunderstorms developed due to an upper level disturbance moving across Lake Erie.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed due to an upper level disturbance moving across Lake Erie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 2:14 PM EST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 314 PM EDT Sat Jun 16 2018 .SYNOPSIS... A large ridge of high pressure will bring warm and humid conditions to the area through Monday with scattered storms. A cold front will sag into the Ohio Valley on Tuesday, and possibly become stationary for a time through the week. This will help keep warm, humid air over the area with continued threats for showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Scattered storms are beginning to develop in central Ohio on the southwestern flank of an MCV seen across Lake Erie in the GOES 16 data toward northeast Ohio. On this flank is a locally enhanced area of flow /30kts at 700mb on VWPs/ and instability /MLCAPE in excess of 2000 j/kg across Indiana into western Ohio/, with subtle forcing from the glancing influence of the wave. Expect storms to become more numerous with time this afternoon along/north of I-70, sagging south-southeast with time toward southern Ohio/southeast Indiana as they begin to slowly weaken at the end of the diurnal cycle. Expect the greatest coverage of scattered-broken clusters of storms and best chance of isolated damaging gusts across west-central into central Ohio, perhaps as far south as southeast Indiana and southwest Ohio. This area has most favorable overlap of deep instability and downdraft acceleration parameter space. Overall tropospheric shear profile is very weak outside the narrow zone of enhanced flow in the mid levels attendant the MCV, so storms will quickly produce outflows thanks to very weak low level flow and favorable downdraft thermodynamics upon which will drive the majority of their propagation. May take until 10 PM or so for storms to completely die off - crossing into northern Kentucky as they do so. So expect the late evening and overnight to largely be dry all areas, and humid with lows in the lower 70s under decaying anvil cirrus and residual areas of low clouds. Will need to watch for the potential for some fog especially where it rains in the evening hours with very light boundary layer flow. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Two concerns on Sunday - the need for enhanced heat messaging and potential for more scattered storms. The 16.12Z convective- permitting guidance as well as some other data sets are now showing pretty decent agreement in at least isolated convection due to airmass instability forming in central Ohio which will still be on the fringe of the deep layered subtropical ridge. Have inserted ~25% rain chances centered in central Ohio and this could affect areas further south toward the Ohio River in southcentral Ohio as the day wears on. Forecast soundings show ample MLCAPE and very little CINH and very weak steering flow which are classic low coverage events in the ILN CWA. The other concern is heat. Admittedly this doesn't appear to be the right setup for heat headlines and forecast heat indices are largely coming in below advisory criteria in the 95-98 range. However, Monday /see below/ expected to be a similarly warm and uncomfortable day, so the potential is least getting close to 2 consecutive days of ~100 degree /give or take a few/ heat indices at Dayton/Cincinnati - our two most prone metro areas to heat impacts. With considerations to convective overturning today, and potential for isolated convection tomorrow, was content to hold off on headlines this forecast, with confidence just not there. It will no doubt be hot/uncomfortable, but on the margins in terms of danger-level heat. Next forecast cycle may have a little more clarity on temperatures/dewpoints and convective influences today and tomorrow, so advisories and/or watches may end up being issued. && .LONG TERM /MONDAY THROUGH SATURDAY/... Broad ridge in place will dictate weather conditions through the period. Higher than normal geopotential heights will allow very warm temperatures to persist, and thunderstorms will be possible each day in a humid and unstable airmass. Monday should have generally dry weather in an environment that will lack major forcing and wind shear for storm organization and development. Still could see isolated storms, especially in northern counties closer to an approaching front. Models present the best chance for organized convection on Tuesday, when the east-west oriented front is forecast to drop through Ohio. This will bring the likelihood for thunderstorms along and north of I-70, with high chance pops south. Relatively potent winds aloft aiding in storm strength and longevity could produce the best chance for severe weather of the long term. Models now show the boundary remaining in the region Wednesday through Saturday, yielding thunderstorm chances each day. An upper trough developing to the west may further enhance convection on Saturday. Temperatures staying above normal will cool from the lower 90s Monday into the low and mid 80s by Thursday under weak cold advection associated with the front. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Scattered storms are beginning to develop in central Ohio and these will expand in number/coverage/intensity through the afternoon and into early this evening as they sag south/southeast. Have included VCTS at all TAF sites from north to south starting around 19z /CMH and LCK/ to about 21z /ILN and DAY/ to 22z /CVG and LUK/. These storms will have torrential downpours with brief MVFR and possibly IFR conditions. Conditions will improve after sunset under dense anvil cirrus which will slowly break up. Will need to watch for potential fog late in the night depending on where it rains, and have only included some mist /BR/ at LUK where the signal is strongest. Light winds and scattered VFR clouds expected Sunday morning, but once again it appears scattered storms will pop again in central Ohio with strong afternoon instability. Will not include anything in the TAFs at this time for these, given what is expected to be very low coverage in comparison to today. OUTLOOK...Showers and thunderstorms are possible Tuesday and Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Binau NEAR TERM...Binau SHORT TERM...Binau LONG TERM...Coniglio AVIATION...Binau
Hazardous Weather Outlook National Weather Service Wilmington OH 949 AM EDT Sat Jun 16 2018 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080- 082-171400- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Ross-Hocking-Highland-Pike- 949 AM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Scattered thunderstorms today will bring the potential for a few damaging wind gusts, primarily between 2 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values on Sunday afternoon will range from the mid 90s to near 100 degrees. Heat index values on Monday afternoon will range from the upper 90s to near 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely today, but local activation is possible for a few stronger storms. INZ066-073>075-080-KYZ089>100-OHZ077>079-081-088-171400- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Hamilton-Clermont-Brown-Adams-Scioto- 949 AM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values on Sunday afternoon will range from the mid 90s to near 100 degrees. Heat index values on Monday afternoon will range from the upper 90s to near 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
320 PM EDT SAT JUN 16 2018
OHZ060-061-161945-
Montgomery OH-Preble OH-
320 PM EDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PREBLE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 345 PM EDT...
At 320 PM EDT, radar indicated a strong thunderstorm near Lewisburg,
moving east at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Locations impacted include...
Trotwood, Englewood, Clayton, Union, Brookville, New Lebanon,
Phillipsburg, Pyrmont and Northview.
This includes I-70 in Ohio between mile markers 16 and 30.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3985 8453 3992 8445 3992 8434 3989 8425
3980 8426 3974 8439 3978 8449
TIME...MOT...LOC 1920Z 291DEG 14KT 3985 8443
HainesThe Cincinnati radar (KILN), 69 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
27 thunderstorm wind, 5 hail. Local standard time, as filed.
Two trees were uprooted; one fell and blocked a driveway. Four other trees were damaged. Hail of unknown size fell for about 30 minutes and shredded the leaves on most plants in a garden. A rainfall total of 2.75 inches was reported, which fell in about 45 minutes.
A tree was knocked down on Brandtford Rd.
A tree was knocked down on Markey Road and Main St.
A tree was knocked down on Neff Rd.
One tree was knocked down.
A tree was knocked down onto a house on McCall Street.
Numerous trees were knocked down, along with a few windows blown out. A few homes also experienced roof damage.
Numerous trees were knocked down.
Numerous trees were knocked down in Baltimore.
A large tree limb fell onto two pick-up trucks near Center Street.
Several trees were knocked down in downtown Germantown.
A tree was snapped in half and a home received minor roof damage on Angela Drive, as shingles were removed.
Several power poles were knocked over on Lower Miamisburg Road.
A tree was knocked down onto a car on South Main Street.
A large limb was knocked down onto a roof on Perry Street.
The roof of a mini mall on West Market Street was partially removed. When this occurred, rain was allowed to enter the building causing water damage, which closed three businesses. When the roof came off it damaged a vehicle.
A few trees were knocked down.
Three trees were knocked down, of which one was uprooted. In addition, several large branches were knocked down.
A few large limbs were knocked down.
Multiple trees were knocked down on Flint Ridge Rd.
Damage was reported to corn in a field, as the stalks were bent over or flattened in a circle shape.
Four inch branches were knocked down on Pleasantview Drive.
A few trees were reported down on Lake Rd. north of Route 22.
Numerous trees and limbs were knocked down, with several power poles titled over. In addition, corn was bent down due to the wind.
Trees were reported down.
Multiple trees were knocked down across Rush Creek Township.
Trees were reported down on Ohio Route 37 near the Perry County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751667, 751668, 751669, 755618, 755231, 751672, 755166, 751670, 751673, 755217, 751674, 751675, 751676, 751671, 756056, 756057, 756058, 756059, 751677, 755165, 756055, 751678, 751679, 751680, 751681, 755650, 751682, 751683, 755582, 751684, 751685, 751686.